Alert archive / Iowa / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 27, 2020, 3:37 PM CDT for Johnson County, Iowa. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 3:37 PM CDT (20:37 UTC)
- Expired
- Jun 27, 2020, 5:57 PM CDT
- In force
- 2 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Johnson County, IA
The radar
The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 3:45 PM CDT | HEAVY RAIN 1.52 | 1 Ssw North Liberty, IA | IN THE PAST HOUR. |
| Jun 27, 4:00 PM CDT | HEAVY RAIN 3 | Tiffin, IA | OCCURRED IN 1 HOUR. |
| Jun 27, 4:10 PM CDT | FLASH FLOOD | Tiffin, IA | 4 INCH DEEP WATER FLOWING ACROSS HIGHWAY 6 IN TIFFIN. ALSO WATER 10 INCHES DEEP ON RAILROAD STREET IN TIFFIN. TRAINED SPOTTER REPORTED 3 INCHES OF RAIN IN 1 HOUR IN TIFFIN. |
| Jun 27, 4:35 PM CDT | HEAVY RAIN 2.09 | 1 Ssw North Liberty, IA | RAINFALL NOW OVER 2 INCHES WITH NORMAL STREET FLOODING OCCURRING. |
| Jun 27, 5:08 PM CDT | HEAVY RAIN 2.7 | 1 Nne Oakdale, IA | CURRENTLY NOT RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940
WGUS53 KDVN 272037
FFWDVN
IAC103-272330-
/O.NEW.KDVN.FF.W.0022.200627T2037Z-200627T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
337 PM CDT Sat Jun 27 2020
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Northwestern Johnson County in east central Iowa...
* Until 630 PM CDT.
* At 334 PM CDT, trained weather spotters reported one inch of rain
in 30 minutes in North Liberty. Thunderstorms were nearly
stationary and extended from near Oxford to Coralville. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Trained weather spotters.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Iowa City, Coralville, North Liberty, Tiffin, University Heights,
Oxford, Oakdale, Iowa City Municipal Airport, Windham, Sugar Bottom
Camp Ground, Johnson County Fairgrounds, Cosgrove, F.W. Kent Park,
West Overlook, University Of Iowa and Coralville Lake Dam Complex.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following highways...
Interstate 80 in Iowa between mile markers 230 and 246.
Interstate 380 between mile markers 1 and 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4178 9151 4162 9148 4157 9183 4174 9183
FLASH FLOOD...OBSERVED
$$
Haase2 follow-up statements
166
WGUS73 KDVN 272122
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
422 PM CDT Sat Jun 27 2020
IAC103-272330-
/O.CON.KDVN.FF.W.0022.000000T0000Z-200627T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-
422 PM CDT Sat Jun 27 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
CENTRAL JOHNSON COUNTY...
At 419 PM CDT, law enforcement reported heavy rain falling in the
warning area. Up to three inches of rain have already fallen. Flash
flooding is already occurring. Law enforcement reported water 4
inches deep was flowing across Highway 6 in Tiffin and water 10
inches deep was reported on Railroad Street in Tiffin.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Iowa City, Coralville, North Liberty, Tiffin, University Heights,
Oxford, Oakdale, Iowa City Municipal Airport, Windham, Sugar Bottom
Camp Ground, Johnson County Fairgrounds, Cosgrove, F.W. Kent Park,
West Overlook, University Of Iowa and Coralville Lake Dam Complex.
Additional rainfall amounts of 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4178 9151 4162 9148 4158 9177 4172 9180
FLASH FLOOD...OBSERVED
$$
Haase620 WGUS73 KDVN 272257 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA/IL 557 PM CDT Sat Jun 27 2020 IAC103-272306- /O.CAN.KDVN.FF.W.0022.000000T0000Z-200627T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Johnson IA- 557 PM CDT Sat Jun 27 2020 ...THE FLASH FLOOD WARNING FOR CENTRAL JOHNSON COUNTY IS CANCELLED... The heavy rain has ended. Law enforcement has reported that flood waters have receded. Flooding is no longer expected to pose a threat. LAT...LON 4178 9151 4162 9148 4158 9177 4172 9180 $$ Haase
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:39 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 27, 2:39 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 239 PM CDT Sat Jun 27 2020 .SYNOPSIS... Issued at 238 PM CDT Sat Jun 27 2020 A cluster of showers and isolated storms have developed in portions of the eastern IA. SPC mesoscale analysis indicated no shear but CAPE has built up to 3000 J/kg. PWAT's were 1.5+ inches in our south half. Therefore, pulse storms will occur with rather slow moving storms with torrential rainfall. Isolated strong wind gusts are possible in stronger pulse storms with SPC having a marginal risk for severe near and south of I-80. Freezing levels are 14-15k ft so hail threat appears low. Stationary front extended from near Omaha to Milwaukee. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 238 PM CDT Sat Jun 27 2020 Isolated to scattered showers and storms expected in the short term with little if any shear but plenty of moisture available for heavy rain in pulse storms. A marginal risk for severe storms is in place for much of the cwa through Sunday. The main risk will be isolated strong wind gusts in heavier storms. I will maintain 30-40 pct pops through Sunday. Lows around 70. Highs well in the 80s to near 90. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 238 PM CDT Sat Jun 27 2020 Key Message: Mainly Unchanged 1) Seasonally normal summertime heat and humidity will persist, with daily chances for showers and storms 2) Temperatures for the most part will be between 85 and 90 degrees through next Saturday, with heat indices reaching into the low to mid 90s, with a few isolated bouts of upper 90s possible Monday PM. Forecast details... The pattern will remain fairly stagnant; with troughing east and west and ridging over the central portion of the country. Forecast wind speeds all week are essentially between calm and 10 MPH, at times maybe up to 15 MPH. Seasonal heat and humidity levels will persist throughout the week with highs in the mid 80s to around 90 in some places. Dew points will be in the upper 60s to mid 70s. Daily afternoon and early evening heat index values will peak in the lower to mid 90s. Given the moisture-laden air mass in place, diurnal heating alone or any surface boundary or remnant outflow boundary will be sufficient for the development of a shower or storm. Therefore, the forecast blend has daily chances (mainly isolated to scattered... 20 to 50) for convection through much of the extended. Currently the forecast blend has the best chances (60 to 70 likely pops) for Tuesday afternoon when some models bring an upper level wave over the area. Despite the daily precip chances, there will be several dry hours to be had. Also of note is that any storm that does develop will have the potential to produce brief heavy rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1255 PM CDT Sat Jun 27 2020 Warm, moist and unstable airmass will create isolated to scattered showers and thunderstorms, especially this afternoon and evening. Confidence is indicating that it may impact KBRL but there is still some uncertainty further north so for now have kept taf dry. Periods of MVFR and IFR ceilings and visibilties are possible in any thunderstorms but VFR conds will prevail outside of storms. Winds will be light and vrbl. && .HYDROLOGY... Issued at 1048 AM CDT Sat Jun 27 2020 Upgraded the Flood Watches on the Mississippi River at Gladstone and Burlington to Flood Warnings this morning. Confidence has increased that they will at least surpass flood stage within the next 42 to 54 hours, due in part to all ensemble members pointing in that direction. Both locations are currently forecast to crest about 3 to 6 inches above their respective flood stages. Locations downstream will need to be monitored for future rises and possible flooding. At Keithsburg, there remains some uncertainty in routed flow, and thus have maintained the Flood Watch for this site. Tributary river forecasts this morning have remained essentially unchanged. Minor to moderate flooding continues on parts of the Cedar and Iowa rivers, and Major Flooding is still forecast for the Wapsipinicon River at De Witt. An active pattern will linger over the region for the next week or so. While widespread heavy rains are not anticipated at this time, some locally heavy rains will be possible, which may result in continued or new flooding concerns. It should also be noted that there will be plenty of dry, rain free, hours as well. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...14 AVIATION...Haase HYDROLOGY...14
Hazardous weather outlook, Jun 27, 2:56 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 256 PM CDT Sat Jun 27 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-282000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 256 PM CDT Sat Jun 27 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms can be expected this afternoon and evening. The main risk from these storms are torrential rainfall and strong wind gusts. There is a marginal risk for severe storms near and south of Interstate 80. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered thunderstorms are again expected on Sunday. There is a marginal risk for severe storms across the entire outlook area. The main risks will be torrential rainfall and strong wind gusts. There will be periodic storm chances next week, with plenty of dry hours as well. It is too early to assess any potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. Haase
In the hours before
Local storm report, Jun 27, 10:40 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CDT SAT JUN 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM HEAVY RAIN 1 ENE FAIRFIELD MUNICIP 41.05N 91.96W
06/27/2020 M2.40 INCH JEFFERSON IA TRAINED SPOTTER
RAINFALL SINCE LAST EVENING.
&&
HAASESpecial weather statement, Jun 27, 2:48 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
248 PM CDT Sat Jun 27 2020
IAC107-183-272045-
Keokuk-Washington-
248 PM CDT Sat Jun 27 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK AND WASHINGTON
COUNTIES UNTIL 345 PM CDT...
At 244 PM CDT, scattered thunderstorms were located across Keokuk
and Washington counties. These storms were nearly stationary and
were producing torrential rainfall in spots. Portions of these two
counties received 3 to 6 inches of rainfall last night and the
ground is saturated. If a storm is persistent in one area then a
flash flood warning may need to be issued. Be alert for rising water.
Locations impacted include...
Washington, Sigourney, Kalona, Wellman, Riverside, Hedrick, Brighton,
What Cheer, Richland, Ainsworth, Delta, Crawfordsville, Keswick,
South English, Harper, Martinsburg, Kinross, Hayesville, Coppock and
Richmond.
Torrential rainfall is also occurring with this storm. Minor flooding
of low lying areas, creeks, streams and urban areas is possible. If
you encounter water over a roadway, do not drive through it.
LAT...LON 4151 9241 4151 9153 4150 9151 4147 9151
4141 9148 4116 9149 4116 9241
TIME...MOT...LOC 1944Z 224DEG 10KT 4128 9155
HaaseSpecial weather statement, Jun 27, 3:28 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Quad Cities IA/IL 328 PM CDT Sat Jun 27 2020 IAZ063-064-272130- Iowa-Johnson- 328 PM CDT Sat Jun 27 2020 ...A LINE OF THUNDERSTORMS will affect northern Johnson and southeastern Iowa Counties... At 324 PM CDT...A LINE OF thunderstorms was located along a line extending from Williamsburg to North Liberty. The storms were nearly stationary and were producing torrential rainfall in spots. In addition, several funnel clouds have been reported. LOCATIONS IMPACTED INCLUDE... Iowa City, Coralville, North Liberty, Williamsburg, Solon, Tiffin, University Heights, Oxford, Parnell, Oakdale, Lake Macbride State Park, Conroy, Newport, Windham, Sugar Bottom Camp Ground, Johnson County Fairgrounds, F.W. Kent Park, West Overlook, Coralville Lake Dam Complex and Iowa City Municipal Airport. Torrential rainfall is also occurring with this storm. Minor flooding of low lying areas, creeks, streams and urban areas is possible. If you encounter water over a roadway, do not drive through it. Funnel clouds of this nature are short lived and rarely touch the ground. However, if you notice one approaching the ground, move indoors to a place of safety. The National Weather Service will continue to closely monitor the situation. Please forward reports of funnel cloud sightings to the nearest law enforcement agency for relay to the National Weather Service. LAT...LON 4175 9206 4184 9148 4164 9138 4155 9206 TIME...MOT...LOC 2024Z 180DEG 0KT 4173 9152 4167 9202 Haase
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Henry | 25 min |
| Jun 26, 7:07 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 33 min |
| Jun 26, 7:45 PM CDT | Special Weather Statement | DVN | Keokuk | 45 min |
| Jun 26, 8:44 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Jefferson, Keokuk, Louisa, Muscatine and 1 more | 61 min |
| Jun 26, 9:00 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 30 min |
| Jun 26, 9:06 PM CDT | River Flood Watch | DVN | Des Moines, Louisa | 62 hr |
| Jun 26, 9:54 PM CDT | Flash Flood Warning | DVN | Keokuk, Washington | 8 hr |
| Jun 27, 12:08 AM CDT | Special Weather Statement | DVN | Lee | 37 min |
| Jun 27, 12:33 AM CDT | Special Weather Statement | DVN | Lee | 27 min |
| Jun 27, 2:29 AM CDT | Special Weather Statement | DVN | Jefferson | 31 min |
| Jun 27, 7:48 AM CDT | Special Weather Statement | DVN | Keokuk, Washington | 57 min |
| Jun 27, 10:29 AM CDT | River Flood Warning | DVN | Des Moines | 5 days |
| Jun 27, 10:29 AM CDT | River Flood Warning | DVN | Des Moines, Lee | 5 days |
| Jun 27, 2:48 PM CDT | Special Weather Statement | DVN | Keokuk, Washington | 57 min |
| Jun 27, 3:28 PM CDT | Special Weather Statement | DVN | Iowa, Johnson | 62 min |
| Jun 27, 4:52 PM CDT | Special Weather Statement | DVN | Iowa | 53 min |
| Jun 27, 5:08 PM CDT | Flash Flood Warning | DVN | Cedar, Johnson, Linn | 83 min |
Nearby
Flash Flood Warnings in Iowa, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.